Back to Ask the Diabetes Team Ask the Diabetes Team

From Lady Lake, Florida, USA:

I have had type 2 diabetes for a little over 10 years and am controlling it with Glucotrol XL in the morning and Glucophage XR after dinner. When I get up my blood sugar is fine, but for the next two to four hours, even if I don't eat anything, it rises to over 200 mg/dl [11.1 mmol/L] It later comes down and then seems to okay for the rest of the day.

My hemoglobin A1c was 6.1%, but even though my doctor says that is the most important thing, it bothers me that every day, for three to four hours, my blood sugar goes over 200 mg/dl [11.1 mmol/L], and nothing seems to help. I even tried to take another 500 mg of Glucophage when I get up, and it does not help. I tried exercising when I get up instead of at night, but it makes no difference. As a matter of fact, I think it rises faster, yet if I exercise later in the day it brings my levels down. Any suggestions?


It sounds like your problem may be your medication. You are experiencing high postprandial blood sugars after breakfast, and you are taking medications Glucotrol XL and Glucophage XR [metformin]G) that are long acting.

It sounds like your doctor needs to give you a medication in the morning that will work right away and keep that blood sugar from rising after breakfast. Taking the extra dose of Glucophage XR in the morning is not a good idea because it is very long acting, and you are taking it on top of the evening long acting dose.

You may also want to cut down on your carbohydrates for breakfast since (some people have difficulty tolerating carbohydrates first thing in the morning). Exercising in the morning when you need to lower your blood sugar is a great idea. See your doctor soon and consider a medication change that targets postprandial blood sugar.


Original posting 10 Sep 2002
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.